Alert archive / Nebraska / High Wind Warnings in 2025

High Wind Warning 5, NWS North Platte, NE

May 16, 202512 counties in Nebraska

NWS North Platte, NE issued this high wind warning at May 16, 2025, 2:28 AM CDT for 12 counties in Nebraska. It took effect at May 16, 2025, 10:00 AM CDT. It was in force for 10 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 2025, 2:28 AM CDT (07:28 UTC)
In effect from
May 16, 2025, 10:00 AM CDT
Expired
May 16, 2025, 8:00 PM CDT
In force
10 hr
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Garfield County, NE, Holt County, NE, Keya Paha County, NE, Loup County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 87 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 10:31 AM CDTNON-TSTM WND GST 532 Nnw Broken Bow, NEASOS station KBBW Broken Bow Airport.
May 16, 11:40 AM CDTNON-TSTM WND GST 511 S Valentine, NEASOS station KVTN Valentine Airport.
May 16, 12:14 PM CDTNON-TSTM WND GST 5814 Nne Brownlee, NEMesonet station VRFN1 Valentine 27S.
May 16, 2:08 PM CDTNON-TSTM WND GST 581 S Valentine, NEASOS station KVTN Valentine Airport.
May 16, 2:32 PM CDTNON-TSTM WND GST 592 Nnw Broken Bow, NEASOS station KBBW Broken Bow Airport.
May 16, 2:49 PM CDTNON-TSTM WND GST 6013 Wnw Merritt Reservoi, NEMesonet station MKVN1 Mckelvie.
May 16, 2:50 PM CDTNON-TSTM WND GST 601 N Valentine, NEMesonet station EW3958 Valentine 1N.
May 16, 3:14 PM CDTNON-TSTM WND GST 5914 Nne Brownlee, NEMesonet station VRFN1 Valentine 27S.
May 16, 4:52 PM CDTNON-TSTM WND GST 631 S Valentine, NEASOS station KVTN Valentine Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.5 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2479 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS73 KLBF 160728
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
228 AM CDT Fri May 16 2025

NEZ005>010-025>029-038-094-170100-
/O.NEW.KLBF.HW.W.0005.250516T1500Z-250517T0100Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Thomas-Blaine-Loup-
Garfield-Wheeler-Custer-Western Cherry-
Including the cities of Rose, Butte, O'Neill, Dunning, Lynch,
Bassett, Thedford, Spencer, Ericson, Ainsworth, Taylor, Bartlett,
Halsey, Purdum, Kilgore, Valentine, Broken Bow, Atkinson,
Burwell, Brewster, Springview, Merriman, Eli, and Cody
228 AM CDT Fri May 16 2025 /128 AM MDT Fri May 16 2025/

...HIGH WIND WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS 
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of central and north central Nebraska.

* WHEN...From 10 AM CDT /9 AM MDT/ this morning to 8 PM CDT /7 PM 
  MDT/ this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

Kulik
2 follow-up statements
713 
WWUS73 KLBF 162023
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
323 PM CDT Fri May 16 2025

NEZ005>010-025>029-038-094-170100-
/O.CON.KLBF.HW.W.0005.000000T0000Z-250517T0100Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Thomas-Blaine-Loup-
Garfield-Wheeler-Custer-Western Cherry-
Including the cities of Spencer, Eli, Dunning, Rose, Taylor,
Ainsworth, Springview, Bartlett, Broken Bow, Burwell, Cody,
Atkinson, Thedford, Kilgore, Ericson, Merriman, Halsey, Bassett,
Valentine, Lynch, Butte, O'Neill, Brewster, and Purdum
323 PM CDT Fri May 16 2025 /223 PM MDT Fri May 16 2025/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ 
THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Portions of central and north central Nebraska.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Damaging winds may blow down tree limbs and power lines. 
  Travel will be difficult, especially for high profile vehicles.

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

Roberg
594 
WWUS73 KLBF 170051
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
751 PM CDT Fri May 16 2025

NEZ005>010-025>029-038-094-170200-
/O.EXP.KLBF.HW.W.0005.000000T0000Z-250517T0100Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Thomas-Blaine-Loup-
Garfield-Wheeler-Custer-Western Cherry-
Including the cities of Butte, Taylor, Bassett, Merriman,
Ericson, Burwell, Atkinson, Purdum, Spencer, Bartlett, Halsey,
Rose, Thedford, Lynch, Dunning, Broken Bow, Brewster, O'Neill,
Kilgore, Springview, Cody, Eli, Ainsworth, and Valentine
751 PM CDT Fri May 16 2025 /651 PM MDT Fri May 16 2025/

...HIGH WIND WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS 
EVENING...

Northwest winds will continue to weaken this evening, and the threat 
for high winds has ended.

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

Brown

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this high wind warning went out at May 16, 12:29 AM CDT, 1 hour 59 minutes earlier. Its key messages:

  • Scattered showers and strong winds this afternoon
  • Gusty winds continue for Friday
  • Additional chances for scattered thunderstorms Saturday into early next week
Area forecast discussion, May 16, 12:29 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1229 AM CDT Fri May 16 2025

.KEY MESSAGES...

- Scattered showers and strong winds this afternoon

- Gusty winds continue for Friday

- Additional chances for scattered thunderstorms Saturday into
  early next week

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 346 PM CDT Thu May 15 2025

The main concern in the short term is the ongoing
showers with embedded thunderstorms. Good lapse rates and CAPE
values around 1000 J/kg will be enough to sustain weak convection
that has developed this afternoon. The greatest lapse rates will be
across the southern Sandhills into southwest and central Nebraska,
which is where the greatest chances for embedded isolated
thunderstorms will exist. Not expecting thunderstorms to reach
severe criteria, although a few of the stronger storms may
contain small hail and gusty erratic winds. Expect most of the
shower and thunderstorms activity to diminish by evening hours.

As for the winds the remainder of today and Friday. Strong gusty
winds will continue this afternoon and will begin to decrease
overnight to around 15 to 20 mph. Winds will then begin to increase
by late morning supported by bufkit soundings. Winds will be strong
at 850 and 700 mb and expect stronger winds to mix to the sfc.
However, at this time have decided to forgo any high wind warning
headlines as confidence is low in any widespread winds sustained 40
mph or gust of 58 mph or greater, that being said there may be
pockets of localized higher wind gust, generally in the late morning
and afternoon. Winds will diminish in the evening as the upper level
low continues to move east.

As for precipitation chances on Friday, models have started to trend
further north with the system and thus precipitation chances
continue to move northward, have kept some low pops in the
forecast across the northern Sandhills, but the better chances
for precipitation will be across SD.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 346 PM CDT Thu May 15 2025

The weather pattern becomes a little more active this
weekend into early next week. A weak trof will move in from the west
Saturday, forcing is fairly weak, thus anticipate any thunderstorm
development on Saturday evening and overnight to be isolated. This
will mainly be driven by orographic lifting over the WY and storms
sustaining themselves into the Panhandle and western Nebraska.
However, this should be fairly isolated for thunderstorms as most of
the storms will not move into the area until late evening, after
sunset and daytime heating, leading to an environment less favorable
to sustain a storm. The better chance for thunderstorm development
will be Sunday as a SFC deepens and moves northward, however there
has been some discrepancies in the models. Although it does
look like a southeast flow should advect moisture into the area
out ahead of the system some outlier models have cooler
temperatures and even decent cloud coverage across the area
which could hinder thunderstorm development, so will need to
continue to monitor this system as it gets closer. Additional
storm chances will continue into early next week with daily
chances through mid-week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1230 AM CDT Fri May 16 2025

Low stratus overspreads northern Nebraska terminals around
sunrise, with MVFR CIGs expected to persist into this
afternoon. Gradual improvement back to VFR is expected for all
area terminals this evening. Rain showers are also expected for
terminals north of Highway 2 this afternoon, with locally MVFR
visibilities possible.

Winds quickly strengthen from the northwest after sunrise, with
gusts as high as 40 to 50kts expected this afternoon for all
area terminals.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Brown
Hazardous weather outlook, May 15, 3:58 PM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
358 PM CDT Thu May 15 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-162100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
358 PM CDT Thu May 15 2025 /258 PM MDT Thu May 15 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Gusty west winds will continue through the late evening with gust up
to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong winds will are expected late morning through Friday afternoon
with gust up to 50 mph. Thunderstorms are possible Saturday night
through Tuesday night. At this time, the threat for severe storms is
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

High Wind Warnings in Nebraska, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.